hi can anybody please tell me if you can be overmedicated on levothyroxine even though just started it 7weeks ago got chest pains?

hi everyone i was just needing bit of support regarding this my blood pressure seems up at 122/74which is higher than normal and my pulse has been reaching 95 and got head pressure on top iv been on 100mg levo 4 weeks now and was 50mg 3 weeks before my latest blood test last week showed freet4 11.4 (8.0-18.0)and tsh0.27( 0.03-10.00)i know iv got to get my levels lot higher and thats gong to take some time , could 100mg be to much me and cause these problems even though my levels have only just started rising im just concerned it maybe causing them considering asking gp to lower dose but dont want to set myself back any thoughts ?many thanks

14 Replies

  • I believe it is quite possible to be over-medicated at almost any stage. (Save only when on an obviously insufficient dose and without a working thyroid.)

    Both high and low blood pressure can be caused by being hypothyroid.

    Your high pulse is a concern. I think it would be very reasonable to cut back to, say, 75. Then after a few weeks, increase to alternating 100 and 75. Then, if it still looks as if it is needed, up to 100 every day. It would be best to discuss this with your doctor but it is very important to realise that there may be times where you have to make a decision like this and only later confirm it with your doctor. It would obviously be madness to keep taking dose which is too much.

    Things in the thyroid world can take what seems like forever to get right.


  • helvella thanks for your post i think what you said makes total sense im seeing my gp this week and i think i will ask him to drop it down to 75mg and see how it goes finges crossed will get there soon

    many thanks

  • Hi If you have any odd symptoms it is best to temporary reduce the drugs, then if needed restart on the extra dose, say every other day. Your levels sound low but I wonder if it is the T3. You need a test for FT3, with the TSH and T4 , at the same time. Any way retests a good idea at the moment for you. If GP not able to do all 3, worth paying on line but do not go through a private hospital, expensive, that way.The sast practice with thyroid drugs has always been to retest before any change, of any sort, in meds.It can take a while to adjust to altered meds.The symptoms of Hypo and hyper are sometimes the same, which is very confusing without the 3 blood tests.

    I hope that helps.


  • thanks jackie i was thinking about the t3 to as my levels have not improved with the increased dosage i think i need to reduce as you say im going to my gp sap to sort it as chest pain bad today 4 weeks back i had a really good week its when i increased the dosage but then i went downhill again iv done blue horizon home test when i was trying to get diagnosed and saw they did the t3 so i wil do that if thers no joy with gp i he did to a t3 back in june and i came out at 5.9 ish which was quite high so i dont think i had problems converting then but i was not on levo then fingers crossed will get sorted thanks againx

  • Hi, Yes, I have to use BH, main site it has a finger prick test or can use venous blood, my GP will fill that when iIhave other tests. If you quote TUK 10 there is a discount , means £60-£70 in total,for the 3 ( or with antibodies about £100) very quick to. Do not go through a private hospital , even the ones they suggest, very expensive like that also BH well known by most docs and accepted .

    Best wishes,


  • thats great jackie much appreciated i will keep that code as prob will need it if you dont mind me asking jackie as your quite clued up if you have any idea why the free t4 level takes time to go up if theres lots of thyroxine going in to your body with the levothyroxine i dont understand i understand the t3 part i think just wondered if you had a idea as i cant get a explanation from my gp

    thanks sarax

  • Hi Sara,

    A lot of drugs do take time to show in the bloods. Natural thyroid treatment takes a few days, thyroxine as T4, synthetic levo, is usually expected to take 4 -6 weeks. So you start to feel the effects but it does not show. Hence careful rises ,gradually after blood tests, so of changes are noticeable in how you feel , quite quickly but 4 weeks minimum for a retest to check the levels. Vit D is the same, it takes 3 months to be at optimum in the blood, Why on Vit D it is important to have a retest of D and corrected calcium again in 3 months, after starting treatment.Actually one of my cardiac drugs takes 6 months to reach optimum and reverse if stopping it!

    On the subject of your H.R ( pulse) are you checking it manually, the only reliable method cardios use.The carotoid artery is often easier, fingers not thumb.It would be a good idea to check 3 times a day for a week or 2, make sure it is not uneven when having problems If it is, then ECG no use, you need a 24 hour, or better 7 day monitor. Chest pain is not usually heart unless like a huge pressure. if it is still there when breath in and out and does not alter, it may be.Gut problems are very similar, Either can be related to the thyroid. |Thyroid disease can bring on an early onset of Atrial Fibrillation, but as intermittent, an ECG is useless.BP is not too bad at that, but make sure you have your cholesterol checked.

    I hope that helps,


  • thanks jackie very helpful i will keep all of this in mind i have a omron digital blood pressure monitor so give a print off of readings so quite useful just been to gp and has lowered dose to 75mg so fingers crossed im beginning to think these pains are symptoms of the hypothyrodism as they are not central as they are more to the right of my chest as have earache as well who knows! thanks a lot for your support and posts gp actually brought up a historical blood test i did not have hold of when i was in better health and the free t4 was 13.1 its not perfect and needs some work as was having problems when it was taken and i know i need to get this higher but it means i could come into my range sooner than thought within the next few months and hopefully feel much brighter all my fingers and toes crossed going to check chlolestrol next time have bloods i bought a book on how to get your cholestrol down a while ago when it all started i think i better start actually using my salt intake is not great at the moment


  • Hi You do have to be careful with salt and high BP. It needs to be in the lower end of normal. Kidney function tests, U`s and E`s show Potassium and sodium, both very important as elecrolytes need to both be in range but not too high..The best natural way to lower cholesterol is porridge and an apple a day, little cheese or butter. The lower the better.I am on statins ( heart) never had it high but now 2, which is considered wonderful.


  • thats great jackie sounds like your doing a good job with watching your cholestrol i think iv been craving salt a fair bit but i know iv got to cut it down iv got porridge and apples cheese and butter so im going to make a big effort to make sure im covering myself thanks again jackie your a super star for all your help fingers crossed these chest pains will calm down soon


  • Ive been taking 100mg of Eltroxin for about 10 years with no problems. Then was told its no longer available. Have taking Levothyroxine for two days and am feeling very odd. I feel fuzzy headed. Loads of heartburn and inside very excited ( but not in a good way) not taking anymore and am off to see the doctor. I want to try Natural Dessicated Thyroid. So that is my aim.

  • hi tattyhead yes probaly best to go and see them if you feeling odd off it it might take a bit longer for yor body to adjust to the new medication maybe but maybe the natural way might work best for you best of luck hope you get sorted x

  • Hi Sara I think that it would be a good idea to drop to 75 now and tell the doc when you see him next week. A 50 levo raise is quite a big one and not everyone can cope with that. Normally the raises are 25 mcg and then after about 6 weeks bloods are done again. I hope you feel better if you drop the dosage.

    Jo xx

  • thanks jo much appreciated iv managed to get a appointment this afternoon so will get him to drop it down its probaly to much as my levels were rising slowly on 50mg its just going to take time for these levels to rise i think fingers crossed get rid of this chest pain


You may also like...